Dedicated To Protecting Injured Victims And Their Families Since 1931

  1. Home
  2.  — 
  3. Nursing Home Abuse And Neglect
  4.  — Overmedication in nursing homes qualifies as abuse

Overmedication in nursing homes qualifies as abuse

On Behalf of | Feb 12, 2018 | Nursing Home Abuse And Neglect |

Recent studies have confirmed what professionals have long feared. Many nursing homes, in an effort to make staff members’ jobs easier, will occasionally overprescribe medication or prescribe unnecessary medicine to their residents. One investigation conducted by NPR found that an excessive number of nursing home residents received antipsychotic drugs even though they did not have a condition that warranted such medication. 

Medications can certainly serve a valid purpose if they make a resident’s life easier. However, it appears many places simply err on the side of prescribing too much rather than too little. It is vital to remain cognizant and proactive if you suspect a loved one receives too much of a potentially harmful medication at a nursing home

Why does overmedication take place?

Some nursing home staff members will do anything to make their jobs a little easier. Therefore, they will overprescribe medication to make residents more “manageable.” In this case, “manageable” means a resident does not require as much hands-on attention because he or she is too zoned out to understand the circumstances. Administering medication is not easy, especially because different people require different dosages. A certain drug that helps one person with Alzheimer’s may do nothing for someone else. It is up to the staff members to carefully monitor residents to see what helps. 

How can you identify the signs of overmedication?

A simple way to make sure your loved one receives proper care is to ask for updates to his or her dosage. Any reputable nursing home will have no problem contacting family members to notify them of a change in prescription. This conversation should also include a detailed explanation as to why the change is for the best. It is also important to be aware of the physical symptoms of overmedication, which can include:

  • Seizures
  • Drowsiness
  • Dizziness
  • Hallucinations
  • Confusion

Always know what your loved one consumes. If the nursing home seems anxious about providing the details of a certain medication, then you may need to take additional action. If your loved one has suffered harm as the result of overmedication in a nursing home, speak with a lawyer about your legal rights. You may be able to claim compensation for the harm suffered by your loved one.

Archives